Tennessee, 2016

Hail in Tennessee, May 2, 2016

May 2, 2016 · NWS OHX · 2 events in 1 county or zone

Widespread showers and thunderstorms moved across Middle Tennessee throughout the morning into the afternoon on May 2. One storm became severe with reports of large hail in Dickson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widespread showers and thunderstorms moved across Middle Tennessee throughout the morning into the afternoon on May 2. One storm became severe with reports of large hail in Dickson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 2, 5:00 AM CST, 4 hours earlier.

Area forecast discussion, May 2, 5:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
600 AM CDT MON MAY 2 2016

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

ALL IS QUIET ACROSS THE MID-STATE THIS MORNING AFTER SEVERAL
THUNDERSTORMS WORKED THEIR WAY THROUGH THE AREA YESTERDAY
AFTERNOON. AT FORECAST TIME...ALL OF MIDDLE TN REMAINS IN THE WARM
SECTOR OF THIS PATTERN WE HAVE BEEN STUCK IN FOR THE LAST SEVERAL
DAYS. DEW POINTS HOVER IN THE LOW 60S AND WHILE THIS IS GOING TO
CHANGE OVER THE NEXT 24 HOURS...WE'RE GOING TO HAVE SOME
THUNDERSTORMS TO DEAL WITH FIRST. THE FRONTAL BOUNDARY THAT WILL
BE RESPONSIBLE FOR TODAY'S ACTIVITY IS JUST TO THE NORTHWEST OF
CLARKSVILLE...STRETCHING FROM THE OHIO VALLEY SWWD THROUGH WEST TN
AND INTO NORTHERN MS. THIS FRONT WILL SLOWLY WORK ITS WAY INTO OUR
NORTHWEST COUNTIES OVER THE NEXT SEVERAL HOURS AND AS IT DOES
SO...A COUPLE OF SHORTWAVES MIXED INTO THE SOUTHWEST FLOW ALOFT
WILL TRAVERSE THE REGION. THESE SHORTWAVES WILL SPARK SHOWERS AND
THUNDERSTORMS LATER THIS MORNING AND THROUGHOUT THE AFTERNOON FOR
MOST...IF NOT ALL...OF THE MID-STATE. FORECAST SOUNDINGS ARE
DECENT SOUTH OF THE FRONTAL BOUNDARY. WE SHOULD WARM INTO THE LOW
TO MIDDLE 70S THIS AFTERNOON AND THIS...COUPLED WITH DEW POINTS IN
THE LOW 60S AND THE FRONTAL BOUNDARY DRAPED OVER THE MID-STATE...
SHOULD GIVE US ENOUGH CAPE FOR THE THUNDERSTORM ACTIVITY. HOWEVER...
SHEAR WILL BE GREATLY LACKING FOR ANY REAL ORGANIZATION. FORECAST
PWATS SPIKE A LITTLE IN THE AFTERNOON SO THESE STORMS SHOULD BE
PROFICIENT RAIN MAKERS. EVERYBODY SOUTH OF I-40 SHOULD SEE ONE
HALF TO ONE INCH OF RAIN. THIS WON'T BE ENOUGH FOR FLOODING...SO
THE ONLY THING TO HIGHLIGHT IN THE HAZARDOUS WEATHER OUTLOOK FOR
TODAY WILL BE AN EXTREMELY MARGINAL RISK OF SMALL HAIL AND GUSTY
WINDS THROUGH THE AFTERNOON HOURS. THE FRONTAL BOUNDARY SHOULD
FINALLY EXIT THE MID-STATE BY MIDNIGHT TONIGHT LEAVING JUST A
COUPLE OF REMNANT SHOWERS FROM SUNSET UNTIL THEN.

THE PASSING OF THIS FRONTAL BOUNDARY WILL MARK THE BEGINNING OF A
FAIRLY DRASTIC ATMOSPHERE CHANGE COMPARED TO WHAT WE HAVE SEEN
OVER THE LAST WEEK OR WEEK AND A HALF. TWO SHORTWAVES THAT WILL
WILL ROUND THE BASE OF THE LARGER TROUGH OVER THE CONUS WILL BRING
SMALL RAIN CHANCES TUESDAY AND WEDNESDAY AFTERNOONS...AS WELL AS
SOME MARKEDLY COOLER AIR. TUESDAY THROUGH THURSDAY WE'LL SEE
TEMPERATURES...BOTH AFTERNOON HIGHS AND MORNING LOWS...WELL BELOW
NORMALS FOR THIS TIME OF THE YEAR. THURSDAY LOOKS TO PROVIDE THE
COOLEST TEMPERATURES OF THE WEEK WITH MORNING LOWS IN THE 40S FOR
EVERYONE AND DAYTIME HIGHS IN THE 60S.

ONCE THE SECOND OF THESE TWO SHORTWAVES MAKES IT THROUGH THE MID-
STATE WEDNESDAY AFTERNOON/EVENING...THAT'S IT FOR THE RAIN UNTIL
PROBABLY TUESDAY OF NEXT WEEK.  WE'LL SEE A GRADUAL WARMUP FROM
FRIDAY RIGHT THROUGH THE WEEKEND WITH 80S RETURNING AREA-WIDE BY
SUNDAY AS HIGH PRESSURE SETTLES BACK INTO THE REGION.

&&

.AVIATION...
12Z TAF DISCUSSION.

BNA/CKV/CSV...SURFACE FRONT IS JUST PAST BNA THIS HOUR, WITH
SCATTERED SHOWERS OCCURRING RIGHT ALONG THE FRONTAL BOUNDARY. THE
FRONT WILL MAKE SLOW PROGRESS ACROSS MIDDLE TENNESSEE TODAY, NOT
MOVING EAST OF THE PLATEAU UNTIL AFTER 00Z. SOME CONVECTION WILL
OCCUR AROUND THE MID STATE TODAY, THE HEAVIEST OF WHICH WILL
REMAIN ON THE WARM SIDE OF THE FRONT, BUT A FEW POST-FRONTAL CELLS
WILL OCCUR, TOO. DESPITE NEAR-SATURATION OF THE BOUNDARY LAYER
OVERNIGHT, WINDS SHOULD STAY UP ENOUGH TO KEEP FOG FROM BECOMING
DENSE. BUT LOOK FOR IFR CIGS AT CSV BY 06Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........08
LONG TERM..................UNGER
Hazardous weather outlook, May 2, 4:13 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT MON MAY 2 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-031015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
513 AM CDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL DEVELOP FROM LATE MORNING THROUGH
THE AFTERNOON MAINLY SOUTH OF I-40. SMALL HAIL AND STRONG WIND
GUSTS ARE POSSIBLE WITH TODAY'S STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY.

ROSE

In the hours before

Local storm report, May 2, 7:08 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
808 AM CDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 NW FAIRVIEW           36.03N  87.18W
05/01/2016  E1.00 INCH       WILLIAMSON         TN   TWITTER

            DELAYED REPORT. TSPOTTER REPORT OF QUARTER SIZE HAIL AT
            I-40 AND HIGHWAY 96 EXIT

&&

EVENT NUMBER OHX1600415

SHAMBURGER
Local storm report, May 2, 7:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
844 AM CDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BURNS                   36.05N  87.31W
05/01/2016  E0.50 INCH       DICKSON            TN   BROADCAST MEDIA

            DELAYED REPORT. MARBLE SIZE HAIL AND HIGH WINDS
            REPORTED IN BURNS.

&&

EVENT NUMBER OHX1600416

SHAMBURGER
Local storm report, May 2, 7:52 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
852 AM CDT MON MAY 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     8 ESE CLARKSVILLE       36.51N  87.22W
05/01/2016                   MONTGOMERY         TN   EMERGENCY MNGR

            A FEW TREES AND POWER LINES WERE BLOWN DOWN IN THE
            SANGO AREA

&&

EVENT NUMBER OHX1600417

SHAMBURGER
Special weather statement, May 2, 8:27 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 AM CDT MON MAY 2 2016

TNZ023>025-021530-
DICKSON TN-HUMPHREYS TN-HOUSTON TN-
927 AM CDT MON MAY 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMPHREYS...
SOUTHEASTERN HOUSTON AND CENTRAL DICKSON COUNTIES UNTIL 1030 AM
CDT...

AT 926 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MCEWEN...OR 10 MILES EAST OF WAVERLY...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DICKSON...MCEWEN...CHARLOTTE...VANLEER AND SLAYDEN.

LAT...LON 3632 8742 3632 8731 3631 8730 3632 8729
      3631 8720 3614 8718 3604 8766 3619 8774
TIME...MOT...LOC 1426Z 246DEG 21KT 3613 8761

SHAMBURGER

The radar

The Ft Campbell radar (KHPX), 59 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dickson

When
May 2, 9:00 AM CST
Where
Dickson County, 2.12 mi NNW of Charlotte
Measured
1 in hail
Reported by
Newspaper
Coordinates
36.209, -87.343

Dickson Herald Facebook page had a report of quarter size hail north of Charlotte.

Hail, Dickson

When
May 2, 9:12 AM CST
Where
Dickson County, 2.1 mi WSW of Daniel
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.264, -87.257

A Facebook report indicated pea to nickel size hail nearly covered the ground in the 1400 block of Maple Valley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627477, 627478.